Alert archive / Iowa / Flash Flood Warnings in 2019
Flash Flood Warning 1, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at May 18, 2019, 7:44 PM CDT for Chickasaw County, Iowa. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2019, 7:44 PM CDT (00:44 UTC)
- Expired
- May 19, 2019, 1:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Chickasaw County, IA
The radar
The La Crosse radar (KARX), 124 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 7:57 PM CDT | FLASH FLOOD | New Hampton, IA | MANY REPORTS OF HIGH WATER IN TOWN, AND WATER COVERING HIGHWAY 63 NORTH OF NEW HAMPTON. SANDBAGGING TAKING PLACE IN PARTS OF TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2609 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- -65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
556
WGUS53 KARX 190044
FFWARX
IAC037-190645-
/O.NEW.KARX.FF.W.0001.190519T0044Z-190519T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
744 PM CDT Sat May 18 2019
The National Weather Service in La Crosse has issued a
* Flash Flood Warning for...
Eastern Chickasaw County in northeastern Iowa...
* Until 145 AM CDT Sunday.
* At 742 PM CDT, the public reported thunderstorms producing heavy
rain across the warned area. 2 to 4 inches of rain have fallen,
with another 1 to 2 inches possible. Flash flooding is occurring,
with numerous reports of high water in the New Hampton area.
* Some locations that might experience flooding include...
New Hampton, Fredericksburg, Lawler, County Roads B 54 And V 56,
County Roads V 56 And B 33, Boyd, Williamstown, Highway 18 And
County V 56, Highway 63 And County B 33, Highway 18 63 And County
B 54 and Jacksonville.
This includes the following streams and drainages...East Fork
Wapsipinicon River...Haugh Creek...Little Turkey Creek...Little
Wapsipinicon River...Crane Creek and Simpson Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4311 9240 4320 9214 4295 9209 4291 9231
4291 9234
$$
Batzek3 follow-up statements
772
WGUS73 KARX 190108
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
808 PM CDT Sat May 18 2019
IAC037-190645-
/O.CON.KARX.FF.W.0001.000000T0000Z-190519T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chickasaw IA-
808 PM CDT Sat May 18 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR
EASTERN CHICKASAW COUNTY...
At 805 PM CDT, emergency management reported flash flooding
occurring across eastern Chickasaw County. 2 to 4 inches of rain
have fallen, with an additional 1 to 2 inches expected. Water has
been reported over Highway 63 north of New Hampton with sand
bagging operations also ongoing in town.
Some locations that will experience flooding include...
New Hampton, Lawler, County Roads B 54 And V 56, County Roads V 56
And B 33, Boyd, Williamstown, Highway 18 And County V 56, Highway 63
And County B 33, New Hampton Airport, Highway 18 63 And County B 54
and Jacksonville.
This includes the following streams and drainages...East Fork
Wapsipinicon River...Haugh Creek...Little Turkey Creek...Little
Wapsipinicon River...Crane Creek and Simpson Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4311 9240 4320 9214 4295 9209 4291 9231
4291 9234
$$
Batzek147
WGUS73 KARX 190237
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
937 PM CDT Sat May 18 2019
IAC037-190645-
/O.CON.KARX.FF.W.0001.000000T0000Z-190519T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chickasaw IA-
937 PM CDT Sat May 18 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR
EASTERN CHICKASAW COUNTY...
At 932 PM CDT, Chickasaw County Dispatch has reported that some
small roads remain closed in New Hampton. 3 to 5 inches of rain have
fallen and an additional 1 to 2 inches can be expected.
Some locations that will experience flooding include...
New Hampton, Fredericksburg, Lawler, County Roads B 54 And V 56,
County Roads V 56 And B 33, Boyd, Williamstown, Highway 18 And County
V 56, Highway 63 And County B 33, New Hampton Airport, Highway 18 63
And County B 54 and Jacksonville.
This includes the following streams and drainages...East Fork
Wapsipinicon River...Haugh Creek...Little Turkey Creek...Little
Wapsipinicon River...Crane Creek and Simpson Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4311 9240 4320 9214 4295 9209 4291 9231
4291 9234
$$
Batzek683
WGUS73 KARX 190652
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
152 AM CDT Sun May 19 2019
IAC037-190659-
/O.EXP.KARX.FF.W.0001.000000T0000Z-190519T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chickasaw IA-
152 AM CDT Sun May 19 2019
...THE FLASH FLOOD WARNING FOR EASTERN CHICKASAW COUNTY HAS
EXPIRED...
Flood waters have receded in New Hampton and flooding is no longer
expected to pose a threat there. Meanwhile, in the countryside near
New Hampton, there are a few roads closed due to flooding. Please
continue to heed any remaining road closures.
LAT...LON 4311 9240 4320 9214 4295 9209 4291 9231
4291 9234
$$
BoyneWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at May 18, 6:10 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 18, 6:10 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 610 PM CDT Sat May 18 2019 .SHORT TERM...(This evening through Sunday) Issued at 225 PM CDT Sat May 18 2019 Forecast concerns include heavy rain/severe potential late this afternoon into tonight. Deep southerly flow extends into the area this afternoon ahead of mid-level troughing over the high plains. A broad surface trough was situated from northwest IA south across the plains. A warm front was located from far southwest MN back through east central IA. With a shortwave lifting north into the area, expect showers and storms to develop northward over the area late today into tonight. There is still a rather short window for possibly a few severe storms south of I-90 before convective overturning quickly erodes remaining CAPE through the evening. It remains somewhat unclear if any sustained surface based storms will develop this afternoon as cloud cover is quickly overspreading the warm sector. Low-level shear profiles are pretty anemic in the warm sector but some increase in deep layer shear will occur through early evening as the shortwave approaches. If any severe storms develop, the primary threats would be hail and strong winds. Later through the evening and tonight, expect widespread showers and a few storms as stronger forcing/height falls traverse the region. Locally heavy rains remain a concern into tonight with pwats nearing 1.5 inches and warm cloud depths to 3.5 km leading to fairly efficient rain producers. See the hydro section below. As the surface low works northeast from IA towards northern Lake Michigan on Sunday, bands of rain will continue to impact the region. However, with little instability and stronger moisture transport shifting to the east, rainfall rates should not be as high. Cool high temps ranging from the 40s in north central WI to the low 60s in southwest WI are expected. .LONG TERM...(Sunday night through Saturday) Issued at 225 PM CDT Sat May 18 2019 Active pattern to continue through the week with multiple rounds of showers/storms possible. A brief break in the wetter pattern is expected for Monday with mid- level shortwave ridging across the area. However, by Monday night another potent trough will begin to eject across the southern/central plains while a surface low lifts slowly north across the plains on Tuesday. Stronger synoptic lift will arrive Tuesday night with diffluent mid level flow ahead of the trough and and an intense 125 kt upper level jet streak nosing into the area. As a result, expect showers/storms to increase Tuesday into Tuesday night. Despite the strong dynamics,right now the highest severe threat is expected south of the area with instability limited over the area north of the warm front. Temps on Tuesday may stay in the 50s for most of the area. Global models continue to favor southwest flow aloft over the Midwest through the rest of the week as strong ridging develops over the southeast US and longwave troughing remains anchored over the western US. As a result, expect continued chances for showers/storms at times for mid to late next week. With the amplifying upper ridge, warmer temps/instability may return north during this time, but uncertainty in frontal placement/convection and orientation of synoptic flow pattern limit confidence right now. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 610 PM CDT Sat May 18 2019 Showers and storms are quickly approaching from the south as of early evening, and will overspread all areas the next few hours, with periods of rain and thunderstorms expected right on through the night. Several bouts of heavy rain are likely, with conditions eventually trending to IFR levels for most locations later this evening, with those IFR conditions holding firm through Sunday morning as showers continue at times. Some improvement in ceilings is expected as a cold front arrives into early Sunday afternoon, though with widespread MVFR conditions still around. Winds from the east 10-15 knots will shift northwest behind the front Sunday morning or early afternoon, with gusts around 25 knots through the afternoon hours. && .HYDROLOGY... Issued at 225 PM CDT Sat May 18 2019 Widespread showers and storms are expected tonight with periods of showers continuing into Sunday. Rainfall totals will vary across the area with the thunderstorm activity, but some areas may receive up to 2 or locally 3+ inches through Sunday with potential for rises or flooding on rivers where heavier rains fall. Although widespread flash flood is not expected, localized flash flooding could occur if multiple thunderstorms impact a particular area. The heaviest rainfall is expected this evening into tonight. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...JM LONG TERM...JM AVIATION...Lawrence HYDROLOGY...JM
Hazardous weather outlook, May 18, 4:29 AM CDT, 15 hours 15 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 429 AM CDT Sat May 18 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034- 041>044-053>055-061-191000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- 429 AM CDT Sat May 18 2019 This Hazardous Weather Outlook is for parts of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Periods of thunderstorms. Heavy rain is possible, with stronger storms capable of producing hail. Rises on some waterways is likely, with the potential for more river flooding. Flash flooding could result in areas where storms repeat. In addition, isolated severe storms are also possible from late afternoon into the evening, with a higher threat across northeast Iowa. Large hail is the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered storms remain possible Sunday. Another round of storms looks likely for Tuesday and Tuesday night, with additional storm chances Thursday and Friday. It is too early to discern the risk for severe weather. .SPOTTER INFORMATION STATEMENT... While widespread spotter activation is not anticipated, but a few local groups may be needed late this afternoon and evening. Rainfall, or any severe reports, are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-191000- Taylor-Clark- 429 AM CDT Sat May 18 2019 This Hazardous Weather Outlook is for parts of north central Wisconsin .DAY ONE...Today and Tonight Periods of thunderstorms. Heavy rain is possible, with stronger storms capable of producing small hail. Rises on some waterways is likely, with the potential for river flooding. Flash flooding could result in areas where storms repeat. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another round of storms looks likely for Tuesday and Tuesday night, with additional storm chances Thursday and Friday. It is too early to discern the risk for severe weather. .SPOTTER INFORMATION STATEMENT... Rainfall reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Special weather statement, May 18, 5:20 PM CDT, 2 hours 24 minutes before
Special Weather Statement National Weather Service La Crosse WI 520 PM CDT Sat May 18 2019 MNZ095-182315- Fillmore- 520 PM CDT Sat May 18 2019 ...STRONG THUNDERSTORMS MOVING INTO PORTIONS OF SOUTHEAST MINNESOTA... At 516 PM CDT, a cluster of strong thunderstorms is moving northeast into portions of southeast Minnesota. These storms will impact portions of Fillmore county. The storms are moving northeast 20 mph. Lightning, winds up to 30 mph, and penny size hail are possible with these storms. Locations impacted include... Preston, Chatfield, Spring Valley, Fillmore, Forestville State Park, Etna, Old Barn Campground, Isinours, Greenleafton and Highway 30 And County 74. If outdoors, consider seeking shelter inside a building. LAT...LON 4385 9234 4385 9186 4350 9221 4350 9245 TIME...MOT...LOC 2216Z 210DEG 19KT 4351 9238 Batzek
Special weather statement, May 18, 5:53 PM CDT, 1 hour 51 minutes before
Special Weather Statement National Weather Service La Crosse WI 553 PM CDT Sat May 18 2019 MNZ095-096-182315- Fillmore-Houston- 553 PM CDT Sat May 18 2019 ...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEAST MINNESOTA... A strong thunderstorm will impact portions of Fillmore and Houston counties through 630 PM. The storm is moving northeast at 25 mph. Lightning, winds up to 30 mph, and pea size hail are possible with this storm. Locations impacted include... Rushford, Lanesboro, Rushford Village, Highland, Peterson and Whalan. If outdoors, seek shelter inside a building. LAT...LON 4368 9203 4385 9186 4385 9163 4362 9191 TIME...MOT...LOC 2249Z 212DEG 28KT 4372 9189 Batzek
Special weather statement, May 18, 6:07 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service La Crosse WI
607 PM CDT Sat May 18 2019
IAZ009>011-019-029-190000-
Winneshiek-Chickasaw-Howard-Fayette-Allamakee-
607 PM CDT Sat May 18 2019
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
NORTHEAST IOWA...
A cluster of strong thunderstorms is moving across portions of
northeast Iowa. These storms will impact portions of Chickasaw,
southeast Howard, Winneshiek, northwest Fayette, and northwest
Allamakee counties. The storms are moving northeast at 20 mph.
Lightning, winds in excess of 30 mph, and pea size hail are possible
with this storm.
Locations impacted include...
Decorah, Waukon, Cresco, New Hampton, Calmar, Fredericksburg,
Spillville, Fort Atkinson, Jerico, Castalia, St. Lucas, Jackson
Junction, and Vernon Springs County Park.
If outdoors, seek shelter inside a building if storms approach your
location.
LAT...LON 4291 9246 4321 9235 4350 9208 4350 9131
4308 9161 4291 9208
TIME...MOT...LOC 2305Z 245DEG 18KT 4332 9174
BatzekLocal storm report, May 18, 6:53 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
653 PM CDT SAT MAY 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL NEW HAMPTON 43.06N 92.31W
05/18/2019 E0.88 INCH CHICKASAW IA PUBLIC
DIME TO NICKEL SIZE HAIL IN NEW HAMPTON.
REPORTED BY TWO STORM SPOTTERS.
&&
LAWRENCELocal storm report, May 18, 6:54 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
654 PM CDT SAT MAY 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HEAVY RAIN NEW HAMPTON 43.06N 92.31W
05/18/2019 M2.25 INCH CHICKASAW IA PUBLIC
PUBLIC CALLED TO REPORT HEAVY RAINFALL.
&&Local storm report, May 18, 7:18 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
718 PM CDT SAT MAY 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HEAVY RAIN NEW HAMPTON 43.06N 92.32W
05/18/2019 M2.80 INCH CHICKASAW IA PUBLIC
HEAVY RAINFALL AND FLOODING ON GRASSY AREAS.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:00 PM CDT | Areal Flood Advisory | ARX | Allamakee, Chickasaw, Winneshiek | 3 hr |
| May 18, 10:08 PM CDT | River Flood Warning | ARX | Winneshiek | 41 hr |
| May 18, 10:20 PM CDT | River Flood Warning | ARX | Clayton | 23 days |
Nearby
Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.